I have been taking Paxil, at varying doses, for almost 15 years. I am now in the process of weaning myself off of paxil because I have developed a problem of an almost complete lack of intenstinal motility. A The problem reached its worst point when my paxil dosage was at its highest point: 40 mg. A very recent colonoscopy revealed no cause for my extreme constipation problems other than a redundant colon, which isn't all that uncommon an isn't normally considered a problem.
I have gradually reduced the dosage of Paxil from 40 mg to 7.5 mg and plan on reducing it further, to 5 mg. starting next week. I have experienced some of the wierd dizziness
, but not a lot of emotional symptoms. However, Past (unsuccessful) attempts at getting off this drug has taught me that 5 mg is the dosage at which I can expect to start experiencing such fun things as intense free-floating anxiety
and deep depression, a combination that can leave me nonfunctional.
It is imperative that this time I succeed in becoming paxil-free. When, in the past, I saw a doctor for the withdrawal symptoms I was experiencing, the response was, "well, that's just how you are when you are not on the medication." NOT TRUE! What I experience when going through Paxil withdrawal is much more severe than what I experienced before going on Paxil. In fact, my initial reason for going on Paxil was to deal with performance anxiety so that I could meet the performance requirements for a degree in music. The drug was unsuccessful in that regard, but I continued taking it because I couldn't get off it.
Anyway, Sunday I will be reducing my dosage of paxil to 5mg. Past experience, on past unsuccessful attempts to get off of paxil, has taught me that 5mg is the threshold at which I start experiencing significant emotional withdrawal symptoms, such as free-floating anxiety, lethargy and significant depression. These are not symptoms that go away in a day or two; they hang around for weeks -- how many weeks I don't actually know because I always ended up going back on the drug to escape the hell of withdrawal.
So my question is this: do you know of a medication that can help me get through paxil withdrawal. I thought about imprimainine, which I took eons ago for a short while, but it has an even greater anticholinergic effect than paxil, so that would be kind of self defeating. Atavan is out because it doesn't help the anxiety, it just makes the depression worse.. Forget Buspar; it just makes me nervous and jittery. So does Welbutrin.
BTW, I focused on Paxil because your last answer to me indicated that you thought that, of all the medications I am taking, it is the most likely one to be causing my extreme constipation problems.